Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 19, 2017, 1:16 PM CDT for Phillips County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 1:16 PM CDT (18:16 UTC)
- Expired
- May 19, 2017, 2:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:29 PM CDT | HAIL 0.88 | Glade, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WUUS53 KGID 191816
SVRGID
KSC147-191900-
/O.NEW.KGID.SV.W.0076.170519T1816Z-170519T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
116 PM CDT FRI MAY 19 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southern Phillips County in north central Kansas...
* Until 200 PM CDT
* At 114 PM CDT, a severe thunderstorm was located near Speed, or 12
miles southwest of Phillipsburg, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Phillipsburg, Logan, Agra, Kirwin, Glade and Speed.
Wind gusts of 40 to 50 mph are possible with this storm as well.
Expect hail sizes from pea to quarters in size.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3961 9960 3981 9951 3980 9909 3957 9916
3957 9943
TIME...MOT...LOC 1814Z 223DEG 32KT 3960 9945
HAIL...1.00IN
WIND...<50MPH
$$
Moritz4 follow-up statements
109
WWUS53 KGID 191825
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
125 PM CDT FRI MAY 19 2017
KSC147-191900-
/O.CON.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
125 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHERN PHILLIPS COUNTY...
At 123 PM CDT, a severe thunderstorm was located near Glade, or 7
miles south of Phillipsburg, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Phillipsburg, Agra, Kirwin, Glade and Speed.
This storm will produce hail ranging from pea size to quarter size,
and may produce a lot of dime to penny size hail quickly. Wind gusts
of 40 to 50 mph are likely.
Those camping, fishing or boating at Kirwin Wildlife Refuge and
Kirwin Reservoir should move to a place of safety.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Kirwin Reservoir, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3961 9953 3981 9951 3980 9909 3957 9916
3957 9943
TIME...MOT...LOC 1823Z 233DEG 36KT 3964 9935
HAIL...1.00IN
WIND...<50MPH
$$
NOAA/NWS/Moritz471
WWUS53 KGID 191833
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
133 PM CDT FRI MAY 19 2017
KSC147-191900-
/O.CON.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
133 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN PHILLIPS COUNTY...
At 131 PM CDT, a severe thunderstorm was located near Glade, or near
Phillipsburg, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Phillipsburg, Agra, Kirwin, Glade and Speed.
Nickel size hail was reported at Glade at 129 PM. Winds of 40 mph
mph are possible. Hail will range in size from pea size to quarter
size.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Kirwin Reservoir, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3966 9942 3981 9946 3980 9909 3957 9916
3960 9931
TIME...MOT...LOC 1831Z 233DEG 36KT 3969 9925
HAIL...1.00IN
WIND...<50MPH
$$
NOAA/NWS/Moritz226
WWUS53 KGID 191839
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
139 PM CDT FRI MAY 19 2017
KSC147-191900-
/O.CON.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
139 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN PHILLIPS COUNTY...
At 138 PM CDT, a severe thunderstorm was located near Agra, or near
Phillipsburg, moving northeast at 40 mph.
HAZARD...Up to Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Phillipsburg, Agra, Kirwin and Glade.
Dime to nickel size hail has been reported with this storm. The
strongest part of the storm is shifting east of Phillipsburg toward
Agra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3970 9936 3981 9938 3980 9909 3961 9915
3966 9927
TIME...MOT...LOC 1838Z 232DEG 34KT 3972 9922
HAIL...1.00IN
WIND...<50MPH
$$
Moritz659
WWUS53 KGID 191851
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
151 PM CDT FRI MAY 19 2017
KSC147-191900-
/O.EXP.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
151 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
WILL EXPIRE AT 200 PM CDT...
The storm which prompted the warning has moved out of the warned
area and weakened some. The warning will be allowed to expire at 200
PM. Dime to nickel size hail and winds of 40 mph are still possible
in the Agra area for the next few minutes.
LAT...LON 3970 9936 3981 9938 3980 9909 3961 9915
3966 9927
TIME...MOT...LOC 1850Z 223DEG 32KT 3979 9913
$$
NOAA/NWS/MoritzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:31 PM CDT, 45 minutes earlier.
Area forecast discussion, May 19, 12:31 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1231 PM CDT Fri May 19 2017 .UPDATE... Issued at 1231 PM CDT Fri May 19 2017 Sat imagery shows a potent shortwave trof over NE NM that will be lifting into Ern CO this afternoon. 88D mosaic shows rain gradually increasing to the SW over the last couple hrs. This rain will cont to blossom and lift into the CWA. A few rumbles of thunder will be possible...mainly over N-cntrl KS. There could be some brief hvy downpours as well. Overall instability is very weak. Frzg lvl is around 8-9K ft. Can't rule out some small hail if heavier cells can develop like the one currently near HLC. && .SHORT TERM...(Today and tonight) Issued at 424 AM CDT Fri May 19 2017 This storm system will give us one last blast of rainfall mainly late this afternoon and evening before the entire system finally tracks off to our northeast on Saturday. This forecast will try to nail down how much rain may fall and when. Believe it or not we may be on the verge of seeing some wet snowflakes across northwestern zones by sunrise Saturday morning. Regarding our flash flood watch: Most of the watch area generally received anywhere from a half inch up to around one inch of rainfall overnight with the highest amounts around 1.5 inches generally over north central Kansas. This has not been enough rainfall to cause much flooding. An additional half inch up to perhaps another one inch of rain will be possible this afternoon and tonight, but again will likely not be enough precipitation to result in much flooding. Rivers and streams may continue to run rather full through the weekend, but any flooding should be rather minor and fairly isolated. Therefore, the Flash Flood Watch for portions of north central Kansas and Nebraska has been cancelled. Rain chances, timing and amounts: Rain showers that are currently located over our northeastern zones early this morning will continue to weaken and slowly track northeast out of our forecast area likely not long after dawn. Showers tracking east into our southwestern zones should gradually weaken through mid morning. Most areas will only have a slight chance of rain showers this morning, but this chance will increase as we head through the afternoon hours with showers and isolated thunderstorms developing over central and north central Kansas that will lift north into south central Nebraska during the late afternoon and evening hours. The entire upper storm system will pull out into the plains tonight and a very cold rain will form within a deformation band. Rainfall will likely once again be widespread with lower end amounts around one quarter of an inch while there could be a few higher rain bands that see close to one inch of rain. Some models have lows tonight falling into the mid 30s across our western zones with perhaps a few wet snowflakes mixing in with the rain within the deformation band. Can not rule out snowflakes tonight in places like Ord, Gothenburg, and Lexington, but chances are not good enough to include in the official forecast at this point in time. Temperatures will go nowhere today with cold air advection and clouds as the upper low nears. Expect highs only in the 50s. .LONG TERM...(Saturday through Thursday) Issued at 424 AM CDT Fri May 19 2017 At the start of the long term period Saturday morning, models are in good agreement showing the main upper level low finally making some progress through the Plains, centered roughly over the western NE/KS border. During the daytime hours, the upper low will continue shifting northeast, ending up over far southeastern SD by evening. Lingering precipitation chances remain in the forecast, coming to an end Saturday evening. Models showing instability well outside of the CWA, so kept precip type as rain only. At the surface, the main low is to the east of the CWA along the MO river, sliding up to the IA/MN border by evening. This will keep the north-northwesterly winds in place, with speeds diminishing later in the day/evening as high pressure starts to build in. Thinking cloud cover is going to be slow to lessen, and highs are going to struggle to get out of the 50s. Some areas in far north-northeastern areas my struggle to get above 50. Another chilly night is expected for Sat night-Sun morning, thanks to cool sfc high pressure building in across the region. Overnight lows currently range from 37 in the NW to 41 in the SE. Dry conditions are expected to return for Sunday, with the area sitting under northwesterly flow aloft on the south side of the main upper low now moving into Ontario. High pressure remains the primary feature at the surface, keeping winds northwesterly, with speeds around 10-15 MPH during the day. Expecting a rebound in temps, but still below average, with forecast highs in the mid 60s north to lower 70s south. Monday and Tuesday, a couple of shortwave disturbances bring preciptiation chances back to the forecast. The first one looks to mainly affect mainly southern areas Sunday night/Monday morning, with the second moving later in the day Monday and lingering into Tuesday. A surface cold front accompanying the second disturbance starts moving into wrn portions of the CWA Monday afternoon, ushering in gusty northwest winds a cooler temps. Could see a few thunderstorms during the day on Monday, especially across southeastern areas ahead of the front. Highs on Monday are forecast to reach near the 70 degree mark, with Tuesday falling back into the lower/mid 60s. Upper level ridging over the Rockies and northwesterly flow building back across the Plains is expected to keep Wednesday and Thursday dry, before another disturbance brings back PoPs for Friday. Highs through the end of the week are expected to climb back into the mid- upper 70s by the end of the week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1231 PM CDT Fri May 19 2017 Significant Wx: IFR conds will prevail with periods of -RA. WSHFT to NW tomorrow. This Afternoon: CIGs initially variable between IFR and MVFR becoming IFR in periods of -RA...espcly after 21Z. NE winds around 15 kts. A couple gusts up to 25 kts possible. Confidence: High Tonight: IFR CIGs/VSBYs in periods of -RA before 06Z then OVC with -DZ possible. NE winds around 15 kts. Sat thru 18Z: IFR CIGs to start gradually lifting to MVFR 16Z-18Z. Winds shift to NW and become gusty to near 25 kts. Confidence: High && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Wesely LONG TERM...ADP AVIATION...Kelley
Hazardous weather outlook, May 19, 5:34 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 534 AM CDT Fri May 19 2017 NEZ039>041-046>048-060-061-072-201045- Valley-Greeley-Nance-Sherman-Howard-Merrick-Dawson-Buffalo-Gosper- 534 AM CDT Fri May 19 2017 This Hazardous Weather Outlook is for south central Nebraska generally northwest of an Osceola, Grand Island, Beaver City line. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances return to the outlook area Monday and Monday evening. It is too early to confidently assess any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005>007-017>019-NEZ049-062>064-073>077-082>087-201045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Polk-Hall-Hamilton- York-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 534 AM CDT Fri May 19 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas generally along and southeast of an Osceola, Grand Island, Beaver City line. .DAY ONE...Today and Tonight. Isolated thunderstorms will be possible today into this evening, but severe weather is not expected. Isolated areas of generally minor river flooding will be possible as recent rainfall runoff along with any additional rainfall makes its way into our streams and rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances return to the outlook area Monday and Monday evening. It is too early to confidently assess any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 19, 10:06 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1006 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM FLOOD 13 NNE SHELBY 41.37N 97.37W
05/19/2017 POLK NE LAW ENFORCEMENT
FLOODING ALONG THE CLEAR CREEK, INCLUDING
SOME COUNTY AND ACCESS ROADS.
&&Special weather statement, May 19, 12:41 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
1241 PM CDT FRI MAY 19 2017
KSZ005-017-191830-
Rooks KS-Phillips KS-
1241 PM CDT FRI MAY 19 2017
...SPECIAL WEATHER STATEMENT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue, or 7 miles east of Hill City, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Logan, Damar, Glade, Speed and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Webster Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3957 9960 3957 9963 3979 9962 3979 9943
3961 9918 3937 9939 3929 9960
TIME...MOT...LOC 1740Z 224DEG 28KT 3939 9971
NOAA/NWS/MoritzThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:56 AM CDT | Special Weather Statement | GID | Rooks | 34 min |
| May 19, 6:42 AM CDT | Special Weather Statement | GID | Rooks | 33 min |
| May 19, 12:41 PM CDT | Special Weather Statement | GID | Rooks | 49 min |
| May 19, 1:48 PM CDT | Special Weather Statement | GID | Smith | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.